My mum has type 2 and is managing it well but on her monthly doctor checkups her blood pressure is consistently very high
Her GP expressed concern about same, however on a diabetes clinic check-up last week, despite waiting for 3.50 hours her blood pressure was perfectly normal and that doctor could not explain it.
Blood pressure measurements reflect what your mother’s blood pressure was at a given point in time. It is perfectly acceptable that she would have different levels at various times. If her GP however is getting a reading which is higher than normal consistently then this should be treated.
What do the two readings for a blood pressure mean and what are normal levels?
Two numbers measure the level of blood pressure. The higher level records the pressure as the heart muscle pushes blood out of the heart. The lower level records the pressure as the heart relaxes between beats. The normal level is usually about 120 over 80 but varies with age, activity and general health. If your blood pressure is recorded as higher than 135 over 85 and you currently are not under medical supervision, you are recommended to have a medical examination. One high reading is not an indication of high blood pressure, but does warrant rechecking.
In 1998 the United Kingdom Prospective Diabetes Study (UKPDS) reported its findings. One area it had studied was the effect of blood pressure on the complications of diabetes. The report found that by keeping your blood pressure under 140/80 you could reduce your risk of death from diabetes complications (such as heart attack and stroke) by up to 30 per cent. To do this, however, often means taking a variety of blood pressure tablets.
My blood pressure is 150/85 and the doctor has just started me on medication. What else can I do to get it down?
Lifestyle issues may be contributing to rising your blood pressure. Therefore:
- Watch your weight
- Reduce your salt intake to a minimum
- Take regular moderate exercise e.g. with medical approval build this up to 30 minutes brisk walking every day of the week
- Reduce your alcohol intake; ask your doctor or nurse for advice
- Stop smoking. Although smoking does not cause high BP, it can make strokes, heart attacks, kidney and eye damage more likely.
Take your blood pressure tablets as directed. If they cause side effects, let your doctor know so that an alternative tablet can be used.
Microalbuminuria in my urine – should I take blood pressure tablets?
My doctor says she has found microalbuminuria in my urine and wants me to take blood pressure tablets. This doesn’t make sense to me, as my blood pressure is normal. Should I take the tablets?
Microalbuminuria is tiny amounts of albumin (a protein) found in the urine. This indicates that your kidneys are not getting rid of waste products as effectively as they should. The presence of albumin acts as a warning sign that you are at increased risk of the long-term complication associated with diabetes, which can affect the kidneys. The results of the UK Prospective Diabetes Study (UKPDS) showed that to avoid all complications it is important to aim for near normal blood glucose levels (4-7 mmol/ls before meals) and also to treat raised blood pressure.
It has also been suggested that starting blood pressure treatment early, in those found to have microalbuminuria, can help reduce the risk of developing kidney damage. The tablets your doctor has prescribed are probably one of a group of tablets called ACE inhibitors (captopril, enalapril, etc). These do lower blood pressure but also seem to have a protective effect on the kidneys. Taking the tablets, if your blood pressure is normal, protects your kidneys without adversely lowering your blood pressure.
Blood pressure tablets causing cough?
I have Type 2 diabetes treated with tablets. Two months ago I started some new tablets to help control my blood pressure. Around the same time I also developed a dry cough. At the time I put it down to a bug that seemed to be going round the office.
However, it’s still troubling me and I’m not due to see the doctor for another month. Could the cough be a side effect of the tablets?
Certain tablets to treat high blood pressure are known to cause dry coughs in some people, and you may like to arrange to see your doctor earlier to discuss your throat. Explain your symptoms to him and ask about trying a different blood pressure tablet.
It’s worth remembering that all medicines have side effects and you need to balance these against the benefit of the medicine.